ESPN 51th Annual Meeting

ESPN 2018


 
Tubulointerstitial Nephritis and IgA Nephropathy Associated with Valproate Use: A Case Report
KUBRA CELEGEN 1 ARZU SAGLAM 2 SERKAN B. KOCA 3 HUSEYIN DEMIRBILEK 3 ALI DUZOVA 1

1- DIVISION OF PEDIATRIC NEPHROLOGY, HACETTEPE UNIVERSITY FACULTY OF MEDICINE, ANKARA
2- DEPARTMENT OF PATHOLOGY, HACETTEPE UNIVERSITY FACULTY OF MEDICINE, ANKARA
3- DIVISION OF PEDIATRIC ENDOCRINOLOGY, HACETTEPE UNIVERSITY FACULTY OF MEDICINE, ANKARA
 
Introduction:

Antiepileptic drugs are well known causes of tubulointerstitial nephritis (TIN) and renal Fanconi syndrome. We present a case of IgA nephropathy associated with valproate use, which has not been reported before. 

Material and methods:

A 14-year-old boy suffering from progressive limping and backache for the last two years was referred to our center. His past history revealed that he was on valproate treatment for epilepsy during the last three years, and had femur fractures.

Results:

Physical examination was unremarkable other than growth retardation, limping. Laboratory tests revealed hypophosphatemia (0.96 mg/dl), hypokalemia (3.1 mEq/dl), mild metabolic acidosis, glucosuria, proteinuria (2.3 grams/day; 66 mg/m2/hour) and elevated ALP and urinary beta-2 microglobulin levels with low 25-OH vitamin D (19.7 mcg/L) and normal PTH. Tubular phosphate reabsorption was 61%. Laboratory and radiological features were consistent with hypophosphatemic rickets. A kidney biopsy was performed due to heavy proteinuria; and it showed features of proximal tubulopathy and tubulary degeneration with mesangial IgA deposition within the glomeruli. Valproate was stopped; lamotrigine, calcitriol (0.5 mcg/day) and phosphate(40 mg/kg/day) supplement were instituted. Proteinuria and metabolic acidosis resolved within three months. Beta-2 microglobulin returned to normal levels within six months. Calcitriol and phosphate therapy were stopped resolution of biochemical and radiological features of rickets.

Conclusions:

A literature search showed a single case of IgA nephropathy with a concomitant TIN, developing during a long-term phenytoin therapy. To our knowledge this is the first of TIN and IgA nephropathy associated with valproate. A complete remission of proteinuria and TIN was achieved following the cessation of valproate. Exact mechanism is not known; valproate per se or TIN might have facilitated mesangial IgA trapping.